In recent years, the thyroid eye disease drug Tepezza has faced growing scrutiny and concern due to emerging reports linking its use to hearing loss. As a medication designed to address the symptoms of thyroid eye disease, Tepezza has been hailed as a potential breakthrough for patients suffering from this ocular condition.
However, amid its purported benefits, a worrisome trend has come to light: an increasing number of individuals have reported experiencing hearing impairments after undergoing treatment with this drug.
The connection between Tepezza and hearing loss has raised significant alarm in both medical and regulatory circles, prompting investigations to ascertain the validity of these claims and their potential implications.
In this article, we delve into the investigation surrounding the hearing loss claims against Tepezza.
Tepezza: What Is It & How Does It Work?
Tepezza is a drug used to treat TED, an autoimmune condition causing eye and tissue inflammation. Its active ingredient, teprotumumab, targets insulin-like growth factor 1 receptor (IGF-1R), reducing inflammation and tissue swelling around the eyes.
By inhibiting IGF-1R, Tepezza helps mitigate the progression of TED symptoms and offers relief to patients suffering from the condition. Its mechanism of action makes it a vital treatment option for managing TED and improving the overall quality of life for those affected.
According to Pharmaceutical Technology, Tepezza is acclaimed as the pioneer and sole medication authorized by the FDA to treat TED. The regulatory body granted its approval to the medication in January 2020. The company further emphasized the significance of unrestricted patient access to Tepezza by updating the drug’s label to encompass the full range of TED cases.
Hearing Loss Risks Associated With Tepezza
Recent reports have raised concerns regarding the potential risk of hearing loss associated with the use of Tepezza for thyroid eye disease. Patients undergoing Tepezza treatment have reported experiencing varying degrees of hearing impairment, prompting investigations into the drug’s safety profile.
The risk of hearing loss from Tepezza is not fully understood. However, it is thought that the drug may damage the hair cells in the inner ear, which are responsible for hearing. The risk of hearing loss may be higher in people who already have hearing problems.
What The FDA Says About Tepezza & Hearing Loss
According to the Ophthalmology Times, the FDA has added a warning to the Tepezza label about the risk of hearing loss. The warning states that Tepezza “may cause significant hearing impairment including permanent hearing loss in some cases.” The FDA also recommends that patients have their hearing tested before, during, and after treatment with Tepezza.
In 2021, a study published in the Journal of the Endocrine Society found that 65% of patients who took Tepezza experienced some degree of hearing damage or tinnitus.
The most prevalent symptoms were subjective hearing loss in 23%, tinnitus or ringing in the ears in 27%, a sensation of ear plugging in 12%, and autophony, characterized by unusually loud hearing of one’s voice, in 29% of the patients. On average, these otologic symptoms emerged after approximately 3.6 infusions of the drug.
As a result of these findings, the FDA has updated the Tepezza label to reflect the increased risk of hearing loss. Patients who are considering taking Tepezza should be aware of this risk and should talk to their doctor about the benefits and risks of the drug.
Lawsuits Filed Over Hearing Loss Linked To Tepezza
As of August 2023, there have been at least 90 lawsuits filed against Horizon Pharmaceuticals for Tepezza-related hearing loss. These lawsuits allege that Horizon failed to adequately warn patients and doctors about the risk of hearing loss associated with Tepezza.
The Tepezza lawsuit also alleges that Horizon’s marketing of the drug was misleading and deceptive. The lawsuits claim that Horizon promoted Tepezza as a safe and effective treatment for thyroid eye disease without adequately disclosing the risk of hearing loss.
The plaintiffs in these lawsuits are seeking damages for their hearing loss, as well as for pain and suffering, emotional distress, and medical expenses. They are also seeking to prevent Horizon from continuing to market Tepezza without adequately warning patients and doctors about the risk of hearing loss.
TruLaw notes that the lawsuits are still pending, and it is not yet clear how they will be resolved. However, the lawsuits represent a growing concern about the risk of hearing loss associated with Tepezza.
What You Can Do If You Have Experienced Hearing Loss From Tepezza
If you have experienced hearing loss after taking Tepezza, it is crucial to seek immediate medical attention. Contact your healthcare provider to report the symptoms and discuss your concerns.
They can conduct a thorough evaluation of your hearing and overall health to determine the appropriate course of action. It is essential not to discontinue or adjust the medication without medical guidance.
Additionally, consider reaching out to a legal professional experienced in pharmaceutical litigation to explore your options regarding potential claims or compensation related to the adverse effects experienced.
The investigation into hearing loss claims against Tepezza has revealed a concerning association with auditory impairment. The reports of patients experiencing hearing loss after treatment warrant careful consideration by both the medical community and regulatory bodies.
While the exact mechanisms remain uncertain, the growing evidence demands a proactive approach to patient safety. As researchers, medical professionals, and regulatory agencies continue their efforts to understand the risks associated with Tepezza, patients need to remain vigilant and report any adverse effects to their healthcare providers promptly.